North Carolina, 2009

Damaging Wind in North Carolina, July 6, 2009

July 6, 2009 · NWS MHX · 1 event in 1 county or zone

A cold front in combination with an upper level disturbance produced strong to severe thunderstorms across northeastern parts of the area during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A cold front in combination with an upper level disturbance produced strong to severe thunderstorms across northeastern parts of the area during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 5, 9:07 PM EST, 5 hours 13 minutes earlier.

Area forecast discussion, Jul 5, 9:07 PM EST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1007 PM EDT SUN JUL 5 2009

.SYNOPSIS...
A COLD FRONT CURRENTLY ACROSS THE MID ATLANTIC WILL SLOWLY SINK
SOUTH OVERNIGHT...REACHING THE COAST BY MONDAY. MEANWHILE A WAVE
OF LOW PRESSURE CURRENTLY OVER KENTUCKY WILL MOVE EAST ALONG THE
FRONT. THE LOW WILL EXIT THE COAST MONDAY MORNING. HIGH PRESSURE
WILL BUILD OVER THE NORTHEAST MID TO LATE WEEK...WITH AREAS OF
LOW PRESSURE DEVELOPING ALONG THE STALLED FRONT WELL OFFSHORE.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AS OF 945 PM...AREA OF CONVECTION IS CLEARING THE OUTER BANKS
LATE THIS EVENING WITH ISOLD TO WIDELY SCT SHOWERS REMAINING OVER
INLAND AREAS. A STATIONARY FRONT CURRENTLY BISECTS THE CWA FROM NE
TO SW. A WEAK AREA OF LOW PRES CURRENTLY NEAR FAYETTEVILLE WILL
MOVE NE ALONG THE BOUNDARY OVERNIGHT. THIS COUPLED WITH A
STRENGTHENING H85 JET OVER EASTERN NC AND A MINOR SHORT WAVE
APPROACHING FROM THE WEST WILL RESULT IN ADDITIONAL RAINFALL
OVERNIGHT. ALREADY SEEING AN INCREASE IN SHOWERS AND ISOLD TS OVER
THE CENTRAL PORTION OF THE STATE AND THIS ACTIVITY WILL MOVE INTO
THE COASTAL PLAIN COUNTIES BY MIDNIGHT. FORECAST SOUNDINGS INDICATE
SOME WEAK ELEVATED INSTABILITY NORTH OF THE FRONT WITH BETTER
INSTABILITY ALONG COASTAL SECTIONS. WILL KEEP SLIGHT CHANCE FOR
THUNDER IN THE FORECAST OVERNIGHT BUT BEST CHANCE WILL OCCUR
SOUTH OF THE FRONT. INCREASED POPS TO CATEGORICAL ALL ZONES FOR
THE OVERNIGHT PERIOD AND ADJUSTED T/TD GRIDS TO ACCOUNT FOR
CURRENT TRENDS. OVERNIGHT LOWS WILL BE MILD GIVEN ABUNDANT CLOUD
COVER WITH LOWS IN THE LOW/MID 70S AREAWIDE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
THE FRONT IS EXP TO TAKE ITS TIME CLEARING THE COAST ON
MON...WHICH WILL KEEP RAIN CHANCES UP THROUGH AT LEAST A GOOD HALF
OF THE DAY. IN THE N PORTIONS EXP RAIN TO TAPER OFF MUCH EARLIER
AND COULD EVEN SEE THE SUN POP OUT FOR A GOOD PART OF THE
AFTERNOON. FOR THIS REASON HAVE TEMPS IN THE UPPER 80S WHILE S
SECTION WILL LIKELY PEAK IN THE MID 80S UNLESS FRONT CLEARS OUT A
BIT EARLIER. THE SLOW MOVING FRONT WILL LINGER CLOSER TO THE
COASTAL WATERS OFFSHORE THROUGH TUE...AND DEPENDING ON THE TIMING
OF VARIOUS WEAK WAVES DEVELOPING ALONG IT COULD SEE PERIODS OF
SHOWERS MOVING BACK ONSHORE. HAVE KEPT POPS ALONG THE S COAST INTO
TUE...THOUGH COVERAGE AND DURATION NOT ANTICIPATED TO BE
SIGNIFICANT. THE ECMWF HOWEVER DOES SHOW A BULLSEYE OF A COUPLE
INCHES ASSOCIATED WITH ONE SUCH WAVE DURING THE DAY ON TUE. FEEL
THIS APPEARS OVERDONE SO WILL HOLD WITH 20 POPS FOR NOW.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A HIGH WILL BUILD TO OUR N MID TO LATE WEEK...AND THIS WILL
CONTINUE THE N WINDS AND HOLD THE FRONT WELL OFFSHORE. THE UPPER
LVL PATTERN IS FINALLY SHOWING A BREAK DOWN OF THE SEMI-PERMANENT
LOW OVER THE GREAT LAKES TO MORE OF AN ELONGATED TROUGH. TEMPS
WILL REMAIN AT OR BELOW NORMAL THROUGHOUT THIS TIME AS WELL AS A
LIMITED CHANCE FOR RAINFALL.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
AS OF 840 PM SUNDAY...MAIN BAND OF HEAVIER SHOWERS AND TSTMS NOW
WELL N AND E OF THE TAF SITES. THINK PRECIP WILL FILL BACK IN
LATER PER LATEST NAM AND LOCAL ARW MODEL AND EXPECT MAINLY MVFR
DURING AFTER 06Z OR 07Z WITH SOME LOCALIZED IFR AS MAIN BRUNT OF
PCPN FALLS DURING THE EARLY MORN. CONDITIONS WILL IMPROVE TO VFR
AS POSTFRONTAL DRYING FILTERS IN AFTER SUNRISE MONDAY.

LOW/MID CLOUDS MAY LINGER INTO MONDAY AFTN ESPECIALLY ACRS
SOUTHERN AREAS BUT EXPECT VFR CIGS.

MAINLY VFR FOR THE RMNDR OF THE WEEK WITH HIGH PRESSURE NORTH OF
THE AREA.

&&

.MARINE...
AS OF 840 PM SUNDAY...WILL ADD PAMLICO SOUND TO THE SMALL CRAFT
ADVISORY THAT BEGINS OVER THE NEXT FEW HOURS. THE NAM12/GFS AND
LOCAL ARW INDICATE THAT AT LEAST A SHORT PERIOD OF SMALL CRAFT
ADVISORY WINDS ARE LIKELY ALONG THE EASTERN PAMLICO SOUND.
REMAINDER OF ADVISORIES REMAIN IN PLACE WITH ONLY MINOR CHANGES TO
TEXT CWF BASED ON CURRENT OBSERVATIONS OF AREA BUOYS.

PREVIOUS DISCUSSION...
MARGINAL SMALL CRAFT ADVISORY CONDS DEVELOP OVR CENTRAL AND
SOUTHERN COASTAL WATERS AS PRES GRADIENT INCREASES AHEAD
APPROACHING SFC LOW PRESSURE LATE THIS EVENING AND DURING THE
EARLY MORNING. LOW PRESSURE MOVING OFF THE OUTER BANKS WILL PUSH A
TRAILING COLD FRONT THRU THE MARINE AREA FROM NORTH TO SOUTH ON
MONDAY. POSTFRONTAL N/NE WINDS WILL DECREASE DURING THE AFTN WITH
SEAS ALSO DIMINISHING DURING THE AFTN.

THE FRONT STALLS SOUTH OF THE MARINE AREA MONDAY NIGHT. WAVES OF
LOW PRESSURE RIDING ALONG THE STALLED BNDRY WILL KEEP MARINE AREA
IN LIGHT TO OCCCASIONALLY MODERATE EAST TO NORTHEAST FLOW FOR MUCH
OF THE WEEK WITH SEAS GENERALLY 2 TO 4 FT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 AM TO 2 PM EDT MONDAY FOR AMZ135-
     152-154.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT MONDAY FOR AMZ156-158.

&&

SYNOPSIS...SJ
NEAR TERM...JW
SHORT TERM...SJ
LONG TERM...SJ
AVIATION...CTC/BTC
MARINE...CTC/BTC
Hazardous weather outlook, Jul 5, 9:50 AM EST, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1050 AM EDT SUN JUL 5 2009

NCZ029-044>047-079>081-090>094-061500-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
1050 AM EDT SUN JUL 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS EASTERN
NORTH CAROLINA THIS AFTERNOON AS AN AREA OF LOW PRESSURE MOVES
TOWARD THE REGION. A FEW STORMS COULD BECOME ORGANIZED AND REACH
SEVERE LIMITS LATE THIS AFTERNOON AND EVENING. THE MAIN SEVERE
THREAT WITH THESE STORMS WILL BE DAMAGING WIND GUSTS. PERIODS OF
HEAVY RAIN WILL ALSO BE POSSIBLE TONIGHT AS THE LOW AND TRAILING
COLD FRONT SLOWLY MOVES ACROSS THE REGION. TRAINING OF CELLS WILL
BE POSSIBLE WHICH MAY PRODUCE LOCALIZED AREAS OF RAINFALL IN
EXCESS OF 2 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ095-098-103-104-061500-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
1050 AM EDT SUN JUL 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS EASTERN
NORTH CAROLINA THIS AFTERNOON AS AN AREA OF LOW PRESSURE MOVES
TOWARD THE REGION. A FEW STORMS COULD BECOME ORGANIZED AND REACH
SEVERE LIMITS LATE THIS AFTERNOON AND EVENING. THE MAIN SEVERE
THREAT WITH THESE STORMS WILL BE DAMAGING WIND GUSTS. PERIODS OF
HEAVY RAIN WILL ALSO BE POSSIBLE TONIGHT AS THE LOW AND TRAILING
COLD FRONT SLOWLY MOVES ACROSS THE REGION. TRAINING OF CELLS WILL
BE POSSIBLE WHICH MAY PRODUCE LOCALIZED AREAS OF RAINFALL IN
EXCESS OF 2 INCHES.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG ALL AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 5, 10:23 PM EST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1123 PM EDT SUN JUL 5 2009

NCZ029-044-060415-
MARTIN-PITT-
1123 PM EDT SUN JUL 5 2009

...STRONG THUNDERSTORMS WILL AFFECT PITT AND MARTIN COUNTIES UNTIL
1215 AM EDT...

AT 1121 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 23
MILES NORTHWEST OF WILLIAMSTON TO 18 MILES NORTHWEST OF
GREENVILLE...OR FROM 13 MILES SOUTH OF RICH SQUARE TO 9 MILES SOUTH
OF TARBORO...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR GREENVILLE AT 1150 PM EDT...WILLIAMSTON AT 1210 AM EDT.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL RATES UP TO OR EXCEEDING 1 INCH IN AN HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID
HYDROPLANING. THESE STORMS WERE PRODUCING AN EXCESSIVE AMOUNT OF
DEADLY LIGHTNING. TELEPHONE LINES AND METAL PIPES CONDUCT
ELECTRICITY. YOU CAN BE INJURED OR KILLED IF LIGHTNING STRIKES
NEARBY. UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER
INFORMATION. DO NOT TAKE A BATH OR SHOWER. GET OUT OF INDOOR POOLS.
AVOID USING THE TELEPHONE OR ANY ELECTRICAL APPLIANCE DURING A
THUNDERSTORM UNLESS IN AN EMERGENCY.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, Jul 5, 10:25 PM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1125 PM EDT SUN JUL 5 2009

NCZ047-103-060430-
EASTERN DARE-WESTERN DARE-
1125 PM EDT SUN JUL 5 2009

...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 1230 AM EDT...

AT 1124 PM EDT...THERE WERE STRONG THUNDERSTORMS 7 MILES SOUTH OF
DUCK...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
KITTY HAWK...AND...SOUTHERN SHORES AT 1130 PM EDT...KILL DEVIL HILLS
AT 1135 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
MANTEO...NAGS HEAD...WANCHESE...BODIE ISLAND LIGHTHOUSE...BUFFALO
CITY...COLINGTON...EAST LAKE...MANNS HARBOR...MASHOES...SANDERLING
AND WHALEBONE.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL OF 1 INCH OR MORE IN AN HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD
SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS
PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. TELEPHONE LINES
AND METAL PIPES CONDUCT ELECTRICITY. YOU CAN BE INJURED OR KILLED IF
LIGHTNING STRIKES NEARBY. UNPLUG APPLIANCES NOT NECESSARY FOR
OBTAINING WEATHER INFORMATION. DO NOT TAKE A BATH OR SHOWER. GET OUT
OF INDOOR POOLS. AVOID USING THE TELEPHONE OR ANY ELECTRICAL
APPLIANCE DURING A THUNDERSTORM UNLESS IN AN EMERGENCY.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, Jul 5, 10:32 PM EST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1132 PM EDT SUN JUL 5 2009

NCZ103-060400-
EASTERN DARE-
1132 PM EDT SUN JUL 5 2009

...STRONG THUNDERSTORMS WILL AFFECT AREAS OF PEA ISLAND UNTIL
MIDNIGHT EDT...

AT 1131 PM EDT...THERE WERE STRONG THUNDERSTORMS 10 MILES SOUTHEAST
OF RODANTHE...OR ABOUT 18 MILES NORTH OF BUXTON...MOVING EAST AT
30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WAVES...AND...SALVO AT
1155 PM EDT...RODANTHE AT 1140 PM EDT..

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

26
Special weather statement, Jul 5, 11:20 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1220 AM EDT MON JUL 6 2009

NCZ029-044-045-080-060515-
WASHINGTON-MARTIN-PITT-BEAUFORT-
1220 AM EDT MON JUL 6 2009

...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT...PITT...MARTIN AND
WASHINGTON COUNTIES UNTIL 115 AM EDT...

AT 1220 AM EDT...THERE WERE STRONG THUNDERSTORMS OVER WILLIAMSTON...
MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
JAMESVILLE AT 1230 AM EDT...DARDENS AT 1240 AM EDT...PLYMOUTH AT 1250
AM EDT...WESTOVER AT 100 AM EDT...ROPER...AND...PLEASANT GROVE AT 105
AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
HINSON...JAMESVILLE...MACKEYS...OLD FORD...PACTOLUS...CENTER OF
PHELPS LAKE...PLEASANT GROVE...PUNGO
LAKE...SCUPPERNONG...SMITHWICK...STOKES...WENONA AND PINETOWN.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL RATES OF 1 INCH OR MORE IN AN HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS.
MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING.
THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING.
TELEPHONE LINES AND METAL PIPES CONDUCT ELECTRICITY. YOU CAN BE
INJURED OR KILLED IF LIGHTNING STRIKES NEARBY. UNPLUG APPLIANCES NOT
NECESSARY FOR OBTAINING WEATHER INFORMATION. DO NOT TAKE A BATH OR
SHOWER. GET OUT OF INDOOR POOLS. AVOID USING THE TELEPHONE OR ANY
ELECTRICAL APPLIANCE DURING A THUNDERSTORM UNLESS IN AN EMERGENCY.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, Jul 6, 12:36 AM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
136 AM EDT MON JUL 6 2009

NCZ029-044>046-080-081-103-060630-
WASHINGTON-MARTIN-PITT-TYRRELL-EASTERN DARE-BEAUFORT-WESTERN HYDE-
136 AM EDT MON JUL 6 2009

...STRONG THUNDERSTORMS WILL AFFECT HYDE...BEAUFORT...DARE...
TYRRELL...PITT...MARTIN AND WASHINGTON COUNTIES UNTIL 230 AM EDT...

AT 135 AM EDT...A LINE OF STRONG THUNDERSTORMS WERE LOCATED FROM 24
MILES WEST OF DUCK TO AYDEN...OR FROM WEEKSVILLE TO AYDEN...MOVING
EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WASHINGTON AT
155 AM EDT...DUCK AT 230 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY
THE STORMS INCLUDE RIVER ROAD...WILLIAMSTON...PLYMOUTH...COLUMBIA
AND WINTERVILLE.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL RATES OF 1 INCH OR MORE IN AN HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS.
MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING.
THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING.
TELEPHONE LINES AND METAL PIPES CONDUCT ELECTRICITY. YOU CAN BE
INJURED OR KILLED IF LIGHTNING STRIKES NEARBY. UNPLUG APPLIANCES NOT
NECESSARY FOR OBTAINING WEATHER INFORMATION. DO NOT TAKE A BATH OR
SHOWER. GET OUT OF INDOOR POOLS. AVOID USING THE TELEPHONE OR ANY
ELECTRICAL APPLIANCE DURING A THUNDERSTORM UNLESS IN AN EMERGENCY.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, Jul 6, 1:42 AM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
242 AM EDT MON JUL 6 2009

NCZ047-081-103-104-060745-
EASTERN DARE-WESTERN DARE-WESTERN HYDE-EASTERN HYDE-
242 AM EDT MON JUL 6 2009

...STRONG THUNDERSTORMS WILL AFFECT HYDE AND DARE COUNTIES UNTIL 345
AM EDT...

AT 240 AM EDT...THERE WERE STRONG THUNDERSTORMS FROM 15 MILES
NORTHEAST OF KILL DEVIL HILLS TO 19 MILES NORTHWEST OF ENGELHARD...OR
FROM 15 MILES EAST OF DUCK TO 19 MILES NORTHWEST OF ENGELHARD...
MOVING SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
ENGELHARD AT 320 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE RODANTHE...MANTEO...AND MANNS HARBOR.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL RATES OF 1 INCH OR MORE IN AN HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS.
MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING.
THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING.
TELEPHONE LINES AND METAL PIPES CONDUCT ELECTRICITY. YOU CAN BE
INJURED OR KILLED IF LIGHTNING STRIKES NEARBY. UNPLUG APPLIANCES NOT
NECESSARY FOR OBTAINING WEATHER INFORMATION. DO NOT TAKE A BATH OR
SHOWER. GET OUT OF INDOOR POOLS. AVOID USING THE TELEPHONE OR ANY
ELECTRICAL APPLIANCE DURING A THUNDERSTORM UNLESS IN AN EMERGENCY.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8

The radar

The Morehead City radar (KMHX), 162 km away, was scanning. The volume nearest the first event began at 07:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dare

When
July 6, 2:20 AM EST
Where
Dare County, 6.22 mi N of Rodanthe
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.690, -75.485

A 63 mph wind gust was measured at the Pea Island mesonet site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179551.